Texas, 2022

Winter Weather in Texas, February 23, 2022

February 23, 2022 · NWS LUB · 4 events in 4 counties and zones

A weak short wave approached the region early in the morning of the 23rd above a shallow but very cold near surface layer. A non-zero amount of instability was present in the atmosphere with an elevated mixed layer above the cold air dome.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A weak short wave approached the region early in the morning of the 23rd above a shallow but very cold near surface layer. A non-zero amount of instability was present in the atmosphere with an elevated mixed layer above the cold air dome. Moist air surged northward above the cold air and combined with lift from the short wave, created thunderstorms. However, the cold air near the surface froze the precipitation into sleet before reaching the surface. Several locations saw sleet accumulate over the course of an hour or two. Sleet accumulations generally ranged from 1 to 1.5 inches.

Sleet accumulations were reported by local law enforcement and NWS cooperative weather observers:

1.5 inches at Tahoka (Lynn County),|1.0 inch at Dickens (Dickens County),|1.0 inch at Paducah (Cottle County), and|0.8 inches at Aspermont (Stonewall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 2:58 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 23, 2:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
258 AM CST Wed Feb 23 2022

.SHORT TERM...
There is quite a lot going on in the forecast for today and tonight.
Starting on Wednesday morning, a weak short wave was moving towards
the area within the southwest flow aloft. This short wave will bring
high level moisture and large scale lift to the region early this
morning. Unfortunately, outside of a shallow moist layer and upper
level moist layer, the atmosphere will be very dry. Very cold air
continues to deepen this morning across the region but the shallow
cold air mass is also extremely dry which may delay the onset of
precipitation reaching the surface. Moisture was surging northward
above this dry air mass within southerly to southeasterly flow.
Moist isentropic lift will be the primary driver of lift for any
precipitation this morning. Regarding precipitation type, the air
mass off the caprock is progged to be as cold as -15C. Although dry
air above this moist layer would usually suggest freezing drizzle,
this air mass is cold enough to produce mostly sleet. Lastly,
lifting model parcels from the top of the moist layer yields as much
as 300 J/kg of instability. Therefore it is possible to see thunder
sleet later this morning in the Rolling Plains. Currently, there is
thunder well to the south of the region in the Big Country
confirming the presence of this instability seen in models. The
other issue today is how far north will low stratus reach. Models
are not clear on the northern spread of low level moisture on the
caprock. Conditions may become mostly cloudy for the morning hours
but may even clear up this afternoon. However, aforementioned high
level cloud cover will still linger keeping the area from seeing
full sun.

As the high level clouds clear out this evening, low level moisture
will come back with a vengeance on the caprock. Ascent will accompany
the moist air aloft leading again to possible sleet early Thursday
morning before daybreak. Again, most of this lift will be driven by
this moist isentropic ascent. A short wave trough will be
approaching the area early Thursday leading to an increase in the
jet level winds. Large scale lift will again increase from the
increase in jet level winds but the atmospheric column will be
extremely dry outside of the lowest 75-100mb. Precipitation type
will roughly be the same as expected this morning with mostly sleet
expected given the extreme cold just above the surface.

.LONG TERM...
Wintry precipitation will quickly come to an end late Thursday
morning across the Rolling Plains as the base of the shortwave
trough ejects overhead. The resultant dry punch aloft will erode the
stratus layer from southwest-to-northeast, with temperatures warming
into the lower 50s to upper 30s across the southwestern South Plains
and northeastern Rolling Plains, respectively. A westerly breeze
will also develop Friday afternoon, but will remain short-lived as a
weakening dry front from the north moves into the CWA. Wind speeds
will be weak/less than 10 mph as the 1036 mb surface anticyclone
shifts eastward and the easterly wind component, albeit small in
magnitude, in addition to increasing high-level cloud cover will
result in temperatures ranging from the upper 30s to lower 40s
across the CWA.

Chilly conditions will continue heading into Saturday as another
shortwave trough associated with a potent mid/upper-level cyclone
over east-central Canada splits off and rotates southeastward
along the downstream portion of the strengthening ridge over the
western U.S. Most of the moisture return should be displaced east
of the 100th meridian as the CWA is dry slotted, though
discrepancies remain among the global NWP guidance and the
respective ensembles. This forecaster continues to think that
precipitation will be NIL, and have reduced PoPs once again to
account for this. The aforementioned mid/upper-level ridging over
the western U.S. will longitudinally expand during the latter half
of the weekend into early next week, and the corresponding
geopotential height rises will give way to a warming trend as
temperatures rise into the lower 60s area-wide by Sunday along
with benign weather through the end of the forecast period.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST this morning for TXZ032-
037-038-042>044.

Wind Chill Advisory until 11 AM CST this morning for TXZ021>024-
027>030.

&&

01/09
Hazardous weather outlook, Feb 23, 2:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
252 AM CST Wed Feb 23 2022

TXZ021>044-240900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
252 AM CST Wed Feb 23 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Cold temperatures will combine with breezy northeasterly winds this
morning produce wind chill values as low as 14 degrees below zero
across much of the far southern Texas Panhandle, northern South
Plains, and northwestern Rolling Plains. A Wind Chill Advisory is in
effect until 11 AM Wednesday.

A wintry mix of sleet, freezing rain, and possibly thunderstorms is
expected over much of the Rolling Plains and southern South Plains
early this morning. This could cause slick spots on overpasses and
sidewalks. A Winter Weather Advisory is in effect for the southern
and central Rolling Plains this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light freezing drizzle and sleet will be possible early Thursday
morning, coming to an end from west to east by late morning.

Beyond Thursday, the probability for widespread hazardous weather is
low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Stonewall

When
February 23, 3:00 AM CST to 4:00 AM CST
Where
Stonewall forecast zone
Reported by
Law Enforcement
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 23, 3:15 AM CST to 4:15 AM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
February 23, 3:30 AM CST to 6:00 AM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 23, 4:00 AM CST to 6:30 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000130, 1000131, 1000132, 1000133.